Alert archive / South Dakota / Tornado Warnings in 2003

Tornado Warning 6, NWS Aberdeen, SD

June 11, 2003Hughes County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 11, 2003, 7:42 PM CDT for Hughes County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 7:42 PM CDT (00:42 UTC)
Expired
Jun 11, 2003, 8:15 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hughes County, SD

The radar

The Aberdeen radar (KABR), 173 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 120042 RRA
TORABR
SDC065-120115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
742 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTH OF
  PIERRE...MOVING EAST AT 65 MPH.

* THE TORNADO WILL BE NEAR...
  CANNING AROUND 750 PM CDT
  BLUNT AROUND 755 PM CDT
  HARROLD AROUND 805 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4453 10036 4435 10036 4427 9967 4454 9968

$$
HARDING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:50 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 11, 3:50 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT WED JUN 11 2003

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CONCERN FOR THE SHORT TERM WILL POTENTIAL FOR SEVERE
WEATHER THIS EVENING. CURRENTLY HAVE A SHORTWAVE MOVING INTO THE
WESTERN DAKOTAS...WITH SOME THUNDERSTORMS FIRING ON THE AXIS OF THE
INVERTED SURFACE TROUGH. AS THIS SHORTWAVE SLIDES EAST THROUGH THIS
EVENING...EXPECT SFC LOW TO PROGRESS EASTWARD ALSO. CURRENT SFC LOW
CENTERED OVER WESTERN NEBRASKA...WITH THE LARGEST PRESSURE FALLS
LOCATED OFF TO THE NORTHEAST OF THE LOW. CAN LOCATE MOISTURE PLUME
ON VISIBLE IMAGERY ACROSS CENTRAL NEBRASKA AND INTO SOUTH CENTRAL
SOUTH DAKOTA. ALSO INDICATED BY SMALL CORRIDOR OF 60F DEWPOINTS IN
THAT SAME AREA. 18Z ABR SOUNDING NOT TOO IMPRESSIVE...WITH 18Z LBF
SOUNDING LOOKING BETTER. META AND BUFKIT SOUNDINGS ALSO PLACING BEST
INSTABILITY ACROSS SOUTHERN ZONES WITH KPIR HOVERING AROUND 1500
J/KG. THE SHEAR PROFILE OFF THE 18Z ABR SOUNDING ALSO NOT LOOKING AS
GOOD AS THE PREVIOUS ONE...AS LOW LEVEL WINDS NOT AS STRONG AS
BEFORE. HOWEVER...AM STILL SEEING A SOME TURNING IN THE WINDS.
LATEST MSAS ANALYSIS SHOWING MOST NEGATIVE LIS OVER AREA OF HIGHEST
MOISTURE. EXPECT THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA
WITH THE PROGRESSION OF THE SHORTWAVE...BUT AM THINKING THAT MOST OF
THE SEVERE ACTIVITY WILL REMAIN ACROSS THE SOUTHERN ZONES IN THAT
AREA OF HIGHER INSTABILITY. META SOUNDINGS ALSO SHOWING SOME LARGER
AMOUNTS OF CAPE OVER KATY BY LATE EVENING...SO WILL HAVE TO MONITOR
FOR ANY POTENTIAL SEVERE WEATHER THROUGH THE EVENING. FOR
THURSDAY...UPPER WAVE MOVES OFF TO THE EAST WITH HIGH PRESSURE
BUILDING IN BEHIND. SO EXPECT THURSDAY TO REMAIN DRY WITH SOME
WARMER AIR MOVING IN. A WEAK VORTICITY MAXIMUM WILL SLIDE OVER THE
REGION FRI AFTERNOON/EVENING. ALSO SEEING SOME LOW LEVEL WAA SO
COULD SEE THE POTENTIAL FOR AN ISOLATED THUNDERSTORM FRIDAY EVENING
ACROSS THE FAR WESTERN COUNTIES. HOWEVER MOISTURE LOOKS VERY LIMITED
SO HAVE ONLY GONE WITH A SLIGHT CHANCE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MAIN INFLUENCE APPEARS NEAR ZONAL FLOW WITH JETLETS MOVING THROUGH
THE REGION.  VORT FOR NEBRASKA APPEARS GFS CONVECTIVE FEEDBACK
INDUCED MODEL ARTIFACT AND NOT REAL DURING THE EXTENDED PERIOD.
MODELS ARE IN FAIR AGREEMENT AND GIVEN PREVIOUS HISTORY OF SYSTEMS
PAST FEW WEEKS PRECIP POTENTIAL IS JUSTIFIED.  EXPECT COOL FRONT
MOVING OUT OF NORTHERN PLAINS TO DRAG SOUTHERN END ACROSS THE CWA
OVER THE WEEKEND WITH POTENTIAL FOR UNSETTLED WEATHER.  ADDED CHC T
TO GRIDS THROUGH LATE SUNDAY IN DIURNAL FAVORED TIMES.

.ABR...NONE

ALBRECHT/MCNULTY
Hazardous weather outlook, Jun 11, 10:15 AM CDT, 9 hours 27 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PROGRESS ACROSS THE REGION FROM WEST TO EAST THIS
AFTERNOON THROUGH TONIGHT. AS THIS FRONT MOVES THROUGH THE
REGION...SHOWERS AND THUNDERSTORM DEVELOPMENT IS LIKELY. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND INTO
THIS EVENING ACROSS PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:02 PM CDTSevere Thunderstorm WarningABRSully58 min
Jun 11, 7:04 PM CDTTornado WarningABRHughes, Lyman41 min
Jun 11, 7:06 PM CDTTornado WarningABRHughes, Sully39 min
Jun 11, 7:16 PM CDTSevere Thunderstorm WarningABRDewey, Potter44 min
Jun 11, 7:32 PM CDTTornado WarningABRPotter43 min
Jun 11, 7:42 PM CDTTornado WarningABRLyman48 min
Jun 11, 7:49 PM CDTTornado WarningABRSully26 min
Jun 11, 7:54 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk66 min
Jun 11, 8:06 PM CDTTornado WarningABRHyde39 min
Jun 11, 8:13 PM CDTTornado WarningABRSully47 min
Jun 11, 8:18 PM CDTTornado WarningABRHughes27 min
Jun 11, 8:28 PM CDTTornado WarningABRLyman47 min
Jun 11, 8:46 PM CDTSevere Thunderstorm WarningABRHyde44 min
Jun 11, 9:17 PM CDTTornado WarningABRLyman13 min
Jun 11, 9:18 PM CDTFlash Flood WarningABRLyman3 hr
Jun 11, 9:31 PM CDTTornado WarningABRLyman44 min

Nearby

Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.